ZocdocAnswersWhat causes bald spots to appear in one's chin?

Question

What causes bald spots to appear in one's chin?

I'm a middle-aged guy who previously had a nice, full beard. Recently, though, a bald patch opened up right in the middle of my chin. What on earth could cause this? Is it temporary, I hope? Is there anything I can do to speed along the hair growth in that gap?

Answer

It sounds like you are describing a condition known as alopecia areata. The typical presentation is the onset of a well-demarcated patch of hair loss on the scalp or face without any associated redness, scale or tenderness. the exposed skin is smooth and completely hairless, small 'exclamation point' hairs may be present on the periphery of the bald area--these hairs are thicker the further away they get from the skin (opposite of normal hair growth) and thus look like small exclamation points. another test to confirm alopecia areata is called the hair pull test, which entails gently tugging on a hair in periphery of the lesion--in alopecia areata the hair will easily pull out of the skin. The cause of the disease is not entirely clear, but it seems to be an autoimmune mediated inflammatory cell attack of the hair follicle itself. it occurs in approximately 1 in 1000 people and affects men and women equally. As far as prognosis, there is about a 50-70% chance that you will fully recover within a year even with no treatment. However, you can improve your time to recovery with one of several treatments aimed to suppress the immune reaction that is causing the disease. the first line of therapy is steroid injection into the lesion itself. if this is not tolerated, another option is topical steroid cream to be applied to the area two to three times per day, but this therapy tends to be less effective than the injection. hope this helps!

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.